Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 300, NWS Raleigh, NC

August 14, 20114 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 14, 2011, 10:04 PM EDT for 4 counties in North Carolina. It was in force for 41 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2011, 10:04 PM EDT (02:04 UTC)
Expired
Aug 14, 2011, 10:45 PM EDT
In force
41 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Durham County, NC, Franklin County, NC, Granville County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 42 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 10:13 PM EDTTSTM WND DMG2 N Apex, NCTREE DOWN ON POWERLINES ON N SALEM STREET BETWEEN GREENLEA DR AND HWY 64.
Aug 14, 10:14 PM EDTTSTM WND DMG2 W Cary, NCTREE DOWN ON CARY PARKWAY AT TOWNE VILLAGE.
Aug 14, 10:15 PM EDTTSTM WND DMG1 W Cary, NCTREE DOWN IN THE ROAD AT THE INTERSECTION OF FALLSWORTH AND W. CHATHAM.
Aug 14, 10:16 PM EDTTSTM WND DMG1 Sw Cary, NCTREE DOWN IN RIGHT LANE OF OLD APEX RD AT CASTLEFERN DR.
Aug 14, 10:17 PM EDTTSTM WND DMG2 N Cary, NCLARGE TREE DOWN ON WEST SKYHAWK DR.
Aug 14, 10:18 PM EDTTSTM WND DMG1 Ene Cary, NCTREE DOWN BLOCKING THE ROAD AT HARRISON AVE AND HILLSBORO ST.
Aug 14, 10:18 PM EDTTSTM WND DMG2 E Cary, NCPORTION OF TREE DOWN...PARTIALLY BLOCKING S. BOUND SIDE OF SLOAN DR.
Aug 14, 10:25 PM EDTTSTM WND DMG4 Sw Raleigh, NCLARGE PORTION OF A TREE DOWN AT CONIFER DR AND GORMAN ST.
Aug 14, 10:35 PM EDTTSTM WND DMG3 W Raleigh, NCSCATTERED TREES BLOWN DOWN FROM THE WEST SIDE OF THE CITY OF RALEIGH INTO DOWNTOWN
Aug 14, 10:39 PM EDTTSTM WND DMG1 W Franklinton, NCTREES DOWN IN FRANKLINGTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

215 
WUUS52 KRAH 150204
SVRRAH
NCC063-069-077-183-150245-
/O.NEW.KRAH.SV.W.0300.110815T0204Z-110815T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1004 PM EDT SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DURHAM COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHWESTERN FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA
  NORTHERN WAKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1045 PM EDT

* AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF PARKWOOD...OR 5 MILES
  SOUTHWEST OF CHAPEL HILL...MOVING EAST AT 25 MPH. QUARTER SIZED
  HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PARKWOOD...
  DURHAM...RESEARCH TRIANGLE PARK...
  BETHESDA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3624 7851 3617 7850 3616 7840 3605 7838
      3594 7839 3593 7835 3582 7827 3580 7828
      3567 7897 3584 7891 3587 7891 3587 7902
      3624 7895 3624 7880 3632 7880
TIME...MOT...LOC 0204Z 251DEG 20KT 3588 7908

$$

23
2 follow-up statements
100 
WWUS52 KRAH 150226
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1026 PM EDT SUN AUG 14 2011

NCC063-069-077-183-150245-
/O.CON.KRAH.SV.W.0300.000000T0000Z-110815T0245Z/
DURHAM NC-FRANKLIN NC-GRANVILLE NC-WAKE NC-
1026 PM EDT SUN AUG 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR NORTHERN WAKE...SOUTHERN GRANVILLE...SOUTHWESTERN FRANKLIN AND
DURHAM COUNTIES...

AT 1021 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CARY...
MOVING EAST AT 40 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... CREEDMOOR...RALEIGH...
FALLS LAKE...NEW HOPE...PURNELL...WAKE FOREST...KNIGHTDALE...
YOUNGSVILLE...ROLESVILLE AND FRANKLINTON.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS 
CHATHAM...ORANGE...AND ALAMANCE COUNTIES. THIS IS AN EXTREMELY 
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS!

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3624 7851 3617 7850 3616 7840 3605 7838
      3594 7839 3593 7835 3582 7827 3580 7828
      3567 7897 3584 7891 3587 7891 3587 7902
      3624 7895 3624 7880 3632 7880
TIME...MOT...LOC 0225Z 264DEG 36KT 3582 7868

$$

23
039 
WWUS52 KRAH 150244
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1044 PM EDT SUN AUG 14 2011

NCC063-069-077-183-150254-
/O.EXP.KRAH.SV.W.0300.000000T0000Z-110815T0245Z/
DURHAM NC-FRANKLIN NC-GRANVILLE NC-WAKE NC-
1044 PM EDT SUN AUG 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WAKE...SOUTHERN
GRANVILLE...SOUTHWESTERN FRANKLIN AND DURHAM COUNTIES EXPIRES AT 1045
PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3624 7851 3617 7850 3616 7840 3605 7838
      3594 7839 3593 7835 3582 7827 3580 7828
      3567 7897 3584 7891 3587 7891 3587 7902
      3624 7895 3624 7880 3632 7880
TIME...MOT...LOC 0244Z 264DEG 36KT 3584 7845

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 7:42 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 14, 7:42 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
742 PM EDT SUN AUG 14 2011

.SYNOPSIS...
AN UNSEASONABLY STRONG UPPER LEVEL TROUGH AND ATTENDANT SURFACE COLD
FRONT WILL MOVE INTO THE REGION LATE TODAY AND TONIGHT...WITH THE
UPPER TROUGH SLOWLY PUSHING EAST AND OFFSHORE MONDAY NIGHT. HIGH
PRESSURE BUILDS IN FOR TUESDAY AND WEDNESDAY. CONDITIONS WILL BECOME
MORE MOIST AND UNSETTLED AGAIN LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 145 PM SUNDAY...

17Z SFC ANALYSIS SHOWED BROAD LOW PRESSURE OVER THE MID-ATLANTIC...
WITH SEVERAL 1008 MB LOW CENTERS (ONE IN VICINITY OF LAKE ERIE AND
THE OTHER INVOF THE MASON-DIXON LINE) AND A TROUGH AXIS EXTENDING
SOUTH THROUGH THE CAROLINAS. A COLD FRONT EXTENDED S/SW FROM NEAR
LAKE ERIE THROUGH EASTERN TN/KY AND THEN WEST INTO THE LOWER MS
RIVER VALLEY. ALOFT...THE LATEST WV/RUC DATA SHOWED AN IMPRESSIVE H5
LOW CENTERED IN NORTHERN OH WITH SHORTWAVE ENERGY ROUNDING THE BASE
OF THE H5 LOW INTO CENTRAL/EASTERN TN/KY. A SFC-H85 TROUGH WAS NOTED
JUST WEST OF THE MOUNTAINS IN THE CENTRAL TN VALLEY.

TEMPERATURES:
HIGH TEMP FCST BASICALLY ON TRACK THIS AFTERNOON BASED ON LATEST 17Z
OBS...ALTHOUGH A FEW LOCATIONS COULD REACH A DEGREE OR TWO HIGHER
THAN PREVIOUSLY MENTIONED...ESPECIALLY IN THE SANDHILLS AND SE
COASTAL PLAIN WHERE TEMPS ARE ALREADY APPROACHING 85F. THE
AFOREMENTIONED COLD FRONT IS EXPECTED TO PROGRESS THROUGH MOST OF
CENTRAL NC OVERNIGHT...WITH THE FRONT IN EASTERN/COASTAL NC BY 12Z
MON. AS A RESULT...EXPECT LOWS TO RANGE FROM THE MID 60S (NW) TO
LOWER 70S OR NEAR 70F IN THE EAST/SE.

PRECIPITATION CHANCES:
POTENT SHORTWAVE ENERGY BEGINNING TO ROUND THE BASE OF THE UPPER
LOW WILL AMPLIFY THE UPPER LEVEL TROUGH OVER THE OH/TN VALLEYS THIS
AFTERNOON...AND THE UPPER TROUGH IS EXPECTED TO SLOWLY PROGRESS EAST
ACROSS THE CAROLINAS AND MID-ATLANTIC LATE THIS AFTERNOON THROUGH
TONIGHT. AS A RESULT... SYNOPTIC FORCING THIS AFTERNOON INTO TONIGHT
WILL BE STRONG FOR MID AUGUST...WITH 40-60 METER 12-HR H5 HEIGHT
FALLS (BOTH 12-00Z TODAY AND 00-12Z TONIGHT). THE STRONGEST DPVA IS
EXPECTED OVER THE CAROLINAS LATE THIS AFT/EVE INTO TONIGHT...WITH
ADDITIONAL SUPPORT IN THE FORM OF A STRENGTHENING RIGHT JET ENTRANCE
REGION OVER THE AREA...PARTICULARLY AFTER 00Z. THE PRIMARY
UNCERTAINTY WILL BE W/REGARD TO LIFT IN THE LOWER LEVELS...AS THE
LATEST MODEL GUIDANCE CONTINUES TO DIFFER ON HOW THE SFC-H85
MSLP/HEIGHT PATTERN EVOLVES IN RESPONSE TO THE UPPER FORCING. THE
GFS INDICATES A BROAD H85 LOW WILL STRENGTHEN OVER THE MID-ATLANTIC
THIS AFT INTO TONIGHT...WITH A SFC-H85 TROUGH EXTENDING SOUTH
THROUGH CENTRAL NC. HOWEVER...THE NAM CONTINUES TO SHOW A WEAK
SFC-H85 WAVE DEVELOPING IN VICINITY OF SOUTHEAST VA/NORTHEAST NC
LATE THIS AFT/EVE WHICH RESULTS IN LESS FAVORABLE LOW LEVEL
CONVERGENCE OVER CENTRAL NC. W/REGARD TO THERMODYNAMICS...GIVEN
HIGH TEMPS IN THE LOWER/MID 80S...WITH A MOIST BOUNDARY LAYER (SFC
DEWPOINTS UPPER 60S TO LOWER 70S) AND STEEPENING MID-LEVEL LAPSE
RATES ASSOC/W THE AMPLIFYING UPPER LEVEL TROUGH APPROACHING THE AREA
(6-6.5C/KM JUST UPSTREAM OF CENTRAL NC PER 17Z SPC MESO)...1000-2000
J/KG OF MLCAPE IS EXPECTED ACROSS CENTRAL NC THIS AFT/EVE.
INSTABILITY IS EXPECTED TO PERSIST OVERNIGHT (SFC-BASED OR ELEVATED)
AS COOLING TEMPS ALOFT (H5 TEMPS FALLING TO -11C) AND STEEPENING
MID-LEVEL LAPSE RATES ADVECT INTO THE AREA IN ASSOC/W THE UPPER
LEVEL TROUGH.

THE LATEST SPC WRF-NMM INDICATES A BROKEN LINE OF CONVECTION
DEVELOPING ALONG THE SFC-H85 TROUGH IN WESTERN NC ~18Z IN RESPONSE
TO STRENGTHENING SYNOPTIC FORCING...PROGRESSING THROUGH CENTRAL NC
THIS AFT/EVE AND INTO THE COASTAL CAROLINAS BY MIDNIGHT...WITH
LITTLE IN THE WAY OF PRECIP OVER CENTRAL NC AFTER ~10 PM. GIVEN THE
OVERALL SETUP...THIS LOOKS PRETTY REASONABLE...ALTHOUGH UNCERTAINTY
W/REGARD TO THE LOWER LEVEL PATTERN COULD ALTER THE ABOVE MENTIONED
SCENARIO ACROSS CENTRAL NC. WITH ALL OF THE ABOVE IN MIND...WILL
SHOW INCREASING PRECIP CHANCES FROM THE WEST THIS AFTERNOON...WITH
LIKELY POPS (60-70%) ACROSS ALL OF CENTRAL NC LATER THIS AFT/EVE...
DECREASING FROM W-E THIS EVENING AND OVERNIGHT AS THE SFC-H85 TROUGH
AND BEST LOW LEVEL CONVERGENCE SHIFT INTO EASTERN NC. ALTHOUGH THE
WRF-NMM AND GFS/NAM QPF DO NOT SHOW ANY PRECIP ACROSS CENTRAL NC
AFTER ~03Z TONIGHT...GIVEN THE MAGNITUDE OF THE UPPER LEVEL FORCING
AND POTENTIAL FOR AT LEAST ELEVATED INSTABILITY AS MENTIONED
ABOVE...WILL KEEP AT LEAST SLIGHT TO LOW CHANCES FOR SHOWERS/STORMS
ACROSS THE ENTIRE AREA THROUGH SUNRISE...LOWEST WEST AND HIGHEST
EAST.

SEVERE THREAT:
THE SPC MAINTAINS A SLIGHT RISK ACROSS THE AREA TODAY...WITH 30%
WIND AND 15% HAIL PROBS OVER CENTRAL NC. GFS/NAM GUIDANCE SHOW 0-6
KM BULK SHEAR VALUES IN THE 30-35 KT RANGE THIS AFT/EVE...MORE THAN
SUFFICIENT FOR MULTICELL ORGANIZATION AND PERHAPS ENOUGH FOR STORMS
TO ACQUIRE ROTATION/SUPERCELLULAR CHARACTERISTICS...PARTICULARLY
GIVEN ATYPICALLY STRONG SYNOPTIC FORCING. LATEST OBSERVATIONAL DATA
INDICATES THE THERMODYNAMIC ENVIRONMENT OVER CENTRAL NC WILL BE
FAVORABLE FOR AN ORGANIZED SEVERE WEATHER THREAT...AND WILL CONTINUE
TO LEAN TOWARD THE SPC WRF-NMM SOLUTION...EXPECTING A BROKEN LINE OF
CONVECTION CROSSING THE AREA FROM THE WEST BETWEEN ~3PM THIS
AFTERNOON AND 8-11 PM THIS EVENING. THE PRIMARY SEVERE THREAT WILL
BE DAMAGING WINDS/LARGE HAIL GIVEN SUFFICIENT DEEP LAYER SHEAR FOR
SUSTAINED UPDRAFTS AND RELATIVELY SPEEDY MID-LEVEL FLOW. A TORNADO
THREAT APPEARS UNLIKELY GIVEN UNFAVORABLE HODOGRAPHS AND LOW LEVEL
SHEAR WITH W/SW FLOW IN THE LOWER LEVELS. IF A MESO-LOW DEVELOPS
ALONG THE SFC-H85 TROUGH IN RESPONSE TO STRONG SYNOPTIC FORCING AND
LOW LEVEL FLOW BACKS TO THE S/SE OVER PORTIONS OF THE AREA AN ISOLD
TORNADO THREAT WOULD BE POSSIBLE...HOWEVER...NONE OF THE LATEST
GUIDANCE INDICATES SUCH A SCENARIO OCCURRING. -VINCENT

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 130 PM SUNDAY...

THE APPROACHING UPPER TROUGH AXIS IS OVERHEAD MONDAY...AND BOTH THE
NAM AND THE GFS FORECAST A MODERATELY-STRONG MID-LEVEL SHORTWAVE
MOVING FROM THE NORTHWEST AND INTO CENTRAL NORTH CAROLINA BETWEEN
18Z MONDAY AND 00Z TUESDAY. WHILE BUFR SOUNDINGS ARE NOT IMPRESSIVE
IN TERMS OF INSTABILITY...500MB TEMPERATURES FALL TO BELOW -10C
MAINLY ALONG AND NORTH OF U.S. 64...WITH A SUBTLE TROUGH OF
MARGINALLY LOWER 500MB TEMPERATURES LATE IN THE DAY OVER THE
NORTHEAST PIEDMONT AND NORTHERN COASTAL PLAIN. IT IS BASICALLY IN
THIS AREA WHERE THE GUIDANCE SUGGESTS 1000-500MB LAPSE RATES SHOULD
BE APPROACHING 7C/KM MONDAY AFTERNOON...WITH MLCAPE NEAR 1000J/KG
AND -10C TO -30C CAPE AROUND 500J/KG. IN ADDITION...IN A SMALL AREA
OVER THE NORTHERN COASTAL PLAIN...PRECIPITABLE WATER VALUES ARE
FORECAST TO SHOW A RELATIVE MAXIMUM AS COMPARED TO THE REST OF
CENTRAL NORTH CAROLINA...JUST OVER 1.5 INCHES THERE. A FEW LINGERING
CLOUDS AND...IN FACT...LIKELY A DECENT AMOUNT OF SUN IN THE MORNING
SHOULD THEN TURN TO A NOTICEABLE INCREASE IN CLOUDS ESPECIALLY ALONG
AND NORTH OF U.S. 64 IN COOLER TEMPERATURES ALOFT WITH A MORE
GRADUAL INCREASE AND NOT AS MUCH CLOUD COVERAGE TOWARD KMEB...
KFAY...AND KCTZ. WILL FORECAST CHANCES FOR AFTERNOON THUNDERSTORMS
MAINLY ALONG AND NORTH OF A LINE FROM ABOUT KTDF TO KGSB DURING THE
LATE AFTERNOON MONDAY...WITH THE HIGHER POPS NORTH OF KGSB ALONG THE
INTERSTATE 95 CORRIDOR. CHANCES FOR ANY SHOWER OR STORM MAY BE
PRETTY LIMITED ESPECIALLY IN THE SOUTHWEST PIEDMONT WEST OF
KFAY...BUT GIVEN THE APPROACH OF THE SHORTWAVE IN THE AFTERNOON IN
THE TROUGH AXIS ALOFT...WILL REFRAIN FROM CUTTING CHANCES THAT FINE
FOR NOW. CONTEMPLATING THE MENTION OF A STRONG THUNDERSTORM IN THE
HWO DUE TO THE LIFT AND INSTABILITY IN THE COOL TROUGH ALOFT...
ESPECIALLY NORTHEAST. HIGHS SHOULD BE APPROACHING 85 IN THE
TRIAD...AND AROUND 90 IN THE SOUTHEAST WHERE SUN SHOULD BE MORE
ABUNDANT LONGER.

ANY LINGERING SHOWERS IN THE FAR NORTHEAST MONDAY NIGHT DIMINISH
QUICKLY AS HIGH PRESSURE BUILDS IN...WITH SURFACE RIDGING AND
SUBSIDENT EVIDENT BY 06Z TUESDAY. BUFR SOUNDINGS SHOW A CAP BETWEEN
600MB AND 700MB BECOMING STRONGER FOR TUESDAY AFTERNOON...WITH THE
GFS IN PARTICULAR VERY DRY AND STABLE. AFTER DAYTIME HIGHS IN THE
UPPER 80S TO AROUND 90 TUESDAY IN A DRY AIR MASS...NIGHTTIME LOWS
TUESDAY NIGHT...ESPECIALLY IN SOME OF THE TYPICALLY COOLER LOCATIONS
NORTHEAST...COULD FALL CLOSE TO 60 DEGREES.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 130 PM SUNDAY...

LONG-TERM GUIDANCE SUPPORTS MID- AND UPPER-LEVEL TROUGHINESS IN THE
EAST DURING THIS PERIOD...INCLUDING THE MID-ATLANTIC AND THE
CAROLINAS...WITH PERIODS OF GREATER DIFFLUENCE ESPECIALLY AS THE
WEEK WEARS ON. THE TIMING OF INDIVIDUAL MID-LEVEL SHORTWAVES IS...OF
COURSE...DIFFICULT IN THE EXTENDED...BUT THE PATTERN WOULD SUGGEST A
GRADUAL INCREASE FOR CHANCES OF SHOWERS AS WE APPROACH THE END OF
THE WEEK. ON WEDNESDAY...GUIDANCE CHANCES FOR SHOWERS ARE
LOW...MOSTLY ON THE CUSP OF SLIGHT CHANCE...AND BASED ON HIGH
PRESSURE FORECAST AT THE SURFACE THROUGH EARLY WEDNESDAY...WITH A
RETURN FLOW BEGINNING LATE IN THE DAY...ANY CHANCES FOR SHOWERS OR
THUNDERSTORMS SHOULD BE LOW AND CONFINED MOSTLY TO THE WEST...WHERE
UPSLOPE FLOW COULD RESULT IN ISOLATED SHOWERS AND THUNDERSTORMS
MOVING OUT OF THE HIGHER TERRAIN TOWARD THE WESTERN PIEDMONT LATE IN
THE DAY AND DURING THE EVENING. PRECIPITABLE WATER VALUES ARE ALSO
RELATIVELY LOW...FROM ABOUT 1.25 INCHES TO JUST SHY OF 1.5 INCHES.
WILL KEEP THE FORECAST DRY FOR NOW...BUT AN ISOLATED SHOWER OR
THUNDERSTORM...MOVING WITH THE NORTH-TO-SOUTH THERMAL WIND BASED ON
THE THICKNESS FORECAST...COULD COME CLOSE TO THE YADKIN RIVER VERY
LATE WEDNESDAY AFTERNOON OR EARLY WEDNESDAY EVENING.

PRECIPITABLE WATER VALUES INCREASE THURSDAY...AND WITH MORE OF A
SURFACE TROUGH EXPECTED TO DEVELOP AS HIGH PRESSURE RETREATS...
CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE. STILL ANTICIPATE
THE HIGHER CHANCES IN THE WESTERN PIEDMONT...WITH THE GREATER
CHANCES OF THUNDERSTORMS COMING FRIDAY AT THIS POINT. LONG-TERM
GUIDANCE IS CONSISTENT WITH ITS GREATEST MOISTURE AND INSTABILITY ON
FRIDAY...NOTING THESE ON PRECIPITABLE WATER FORECASTS AND COARSE
MODEL SOUNDINGS...AND GFS MOS ENSEMBLE POPS ARE SOLIDLY IN THE
CHANCE CATEGORY BY THEN. IN TIME...WOULD NOT BE SURPRISED TO SEE
POPS ON FRIDAY SLOWLY BE INCREASED IN LATER FORECASTS.

SATURDAY...THE TIMING OF THE PASSAGE OF THE UPPER TROUGH IS A LITTLE
FASTER ON THE 00Z ECMWF VERSUS THE GFS...AND LEANING TOWARD THE
FORMER AS THE LATTER HAS A PRECIPITABLE WATER FORECAST THAT WOULD
SUGGEST A FASTER SOLUTION...WITH VALUES FALLING BELOW 1.5 INCHES IN
THE NORTHWEST...WILL MAINTAIN CHANCES FOR SHOWERS AND THUNDERSTORMS
MAINLY ALONG AND EAST OF U.S. 1. WHILE ON SUNDAY THE GFS CONTINUES
TO BE SOMEWHAT UNSTABLE...THE 00Z ECMWF FORECASTS A SHORTWAVE
MID-LEVEL RIDGE WITH COARSE SOUNDINGS THAT ARE FAIRLY STABLE. EVEN
THE MORE UNSTABLE GFS FORECASTS A SUBTLE INCREASE IN LOW-LEVEL
CAPPING ON ITS COARSE MODEL SOUNDINGS SUNDAY...SO FOR THE SEVENTH
DAY...WILL KEEP THE FORECAST DRY. TEMPERATURES THROUGH THIS PERIOD
WILL BE AT OR ABOUT A CATEGORY ABOVE THE NORMAL RANGE.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 740 PM SUNDAY...

24-HR TAF PERIOD:
OUTSIDE OF SHOWERS AND THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED
DURING THE 00Z VALID TAF PERIOD. THIS EVENING...GIVEN THE STRENGTH
OF THE UPPER-LEVEL SYSTEM ROTATING AROUND THE LOWER GREAT LAKES AND
SOUTH INTO THE CAROLINAS...THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE GUSTY WINDS. OVERNIGHT...WINDS WILL VEER TO THE NORTHWEST IN
MANY LOCATIONS AND AFTER SUNRISE MONDAY...MIXING SHOULD RESULT IN
WEST TO NORTHWEST WINDS SUSTAINED CLOSE TO 10KT WITH OCCASIONAL
GUSTS IN THE TEENS KTS. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON...WITH THE BEST CHANCE
OF THESE EXPECTED TO BE FROM AROUND KRWI NORTH AND NORTHWEST.

LOOKING AHEAD:
VFR CONDITIONS ARE EXPECTED TO PREVAIL MONDAY NIGHT THROUGH
THURSDAY. EXPECT SYNOPTIC SUBSIDENCE AND VFR CONDITIONS ON TUE/WED.
A SMALL CHANCE FOR SHOWERS AND STORMS IS EXPECTED THURS IN ASSOC/W
SOUTHERLY RETURN FLOW IN ADVANCE OF A WEAK FRONT...WITH THE BETTER
CHANCES TOWARD KGSO AND KINT. THEN...EXPECT A BETTER CHANCE OF
SHOWERS/STORMS ON FRIDAY THROUGHOUT CENTRAL NORTH CAROLINA ASSOC/W
UPPER LEVEL DISTURBANCES IN CYCLONIC FLOW ALOFT.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT/DJF
NEAR TERM...VINCENT
SHORT TERM...DJF
LONG TERM...DJF
AVIATION...VINCENT/DJF
Hazardous weather outlook, Aug 14, 2:37 PM EDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
237 PM EDT SUN AUG 14 2011

NCZ008>011-025>028-041>043-077-078-085-086-088-089-151845-
GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-WAKE-
JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
237 PM EDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY ACROSS ALL
OF CENTRAL NORTH CAROLINA. A COLD FRONT ASSOCIATED WITH AN
UNSEASONABLY STRONG UPPER LEVEL TROUGH WILL MOVE INTO THE
CAROLINAS FROM THE WEST THIS AFTERNOON AND PUSH EAST THROUGH THE
AREA TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND AHEAD OF THE COLD FRONT EARLY THIS AFTERNOON IN
WESTERN NORTH CAROLINA...MOVING EAST ACROSS CENTRAL NORTH
CAROLINA THIS AFTERNOON AND EVENING. ANY STORMS THAT DEVELOP WILL
HAVE THE POTENTIAL TO BECOME SEVERE...WITH A PRIMARY THREAT OF
DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR SEVERE WEATHER
WILL BE GREATEST BETWEEN 6 PM THIS AFTERNOON AND 11 PM THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS
AFTERNOON AND EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS
SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES
AND WARNINGS.

NCZ007-021>024-038>040-073>076-083-084-151845-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-CHATHAM-
STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
237 PM EDT SUN AUG 14 2011

...SEVERE THUNDERSTORM WATCH 779 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND
EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS
SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WARNINGS.

VINCENT

In the hours before

Special weather statement, Aug 14, 9:32 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
932 PM EDT SUN AUG 14 2011

NCZ075-076-150215-
LEE-MOORE-
932 PM EDT SUN AUG 14 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS MOORE AND LEE COUNTIES
THROUGH 1015 PM EDT...

AT 928 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF
CUMNOCK TO EAGLE SPRINGS...OR ALONG A LINE EXTENDING FROM 8 MILES
WEST OF PITTSBORO TO 13 MILES EAST OF TROY...MOVING SOUTHEAST AT 30
MPH. STRONG GUSTY WINDS WILL LIKELY PROCEED THE LINE OF SHOWERS AND
STORMS BY 5 TO 10 MINUTES.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...SEVEN
LAKES...CUMNOCK...CARTHAGE...GUM SPRINGS...WHISPERING PINES...
TRAMWAY...LEMON SPRINGS... CAMERON...VASS...SANFORD...
AND...BROADWAY.

HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3527 7971 3539 7974 3551 7957 3552 7934
      3555 7930 3553 7926 3557 7924 3555 7922
      3556 7920 3557 7920 3563 7912 3562 7908
      3556 7903 3552 7897 3527 7922 3524 7919
      3517 7931
TIME...MOT...LOC 0128Z 311DEG 27KT 3566 7929 3533 7965

77
Local storm report, Aug 14, 9:35 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
935 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      GOLDSBORO               35.38N  77.98W
08/14/2011                   WAYNE              NC   911 CALL CENTER

            SEVERAL STREETS WITH WATER ACROSS ROAD INCLUDING HERMAN
            AND ASH STREETS.

&&

EVENT NUMBER RAH1101188

TC
Local storm report, Aug 14, 9:47 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
947 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     1 E STANLEYVILLE        36.20N  80.25W
08/14/2011                   FORSYTH            NC   NEWSPAPER

            TREE DOWN

&&

EVENT NUMBER RAH1101189

TC
Special weather statement, Aug 14, 9:54 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
954 PM EDT SUN AUG 14 2011

NCZ008-025-041-150300-
DURHAM-GRANVILLE-WAKE-
954 PM EDT SUN AUG 14 2011

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WAKE...GRANVILLE AND
DURHAM COUNTIES THROUGH 1100 PM EDT...

AT 954 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER BETHESDA...OR ABOUT OVER DURHAM...MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE...RDU INTERNATIONAL AIRPORT...
GORMAN...PURNELL.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3625 7852 3621 7850 3618 7851 3617 7850
      3609 7854 3602 7855 3599 7845 3594 7840
      3582 7891 3584 7892 3586 7891 3587 7894
      3598 7900
TIME...MOT...LOC 0154Z 246DEG 12KT 3594 7884

23!
Local storm report, Aug 14, 10:02 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1002 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             5 S ALAMANCE            35.96N  79.49W
08/14/2011  E1.00 INCH       ALAMANCE           NC   911 CALL CENTER

&&

EVENT NUMBER RAH1101190

TC
Local storm report, Aug 14, 10:04 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1004 PM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     4 SW SEDGE GARDEN       36.05N  80.19W
08/14/2011                   FORSYTH            NC   NEWSPAPER

            TREES DOWN ON THOMASVILLE RD.

&&

EVENT NUMBER RAH1101191

TC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:00 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth45 min
Aug 14, 8:19 PM EDTAreal Flood AdvisoryRAHWayne3 hr
Aug 14, 8:47 PM EDTFlash Flood WarningRAHWayne3 hr
Aug 14, 8:53 PM EDTSpecial Weather StatementRAHAlamance, Randolph67 min
Aug 14, 9:05 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford40 min
Aug 14, 9:18 PM EDTSpecial Weather StatementRAHMontgomery, Stanly57 min
Aug 14, 9:32 PM EDTSpecial Weather StatementRAHLee, Moore43 min
Aug 14, 9:44 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Orange37 min
Aug 14, 9:54 PM EDTSpecial Weather StatementRAHDurham66 min
Aug 14, 10:05 PM EDTSpecial Weather StatementRAHJohnston55 min
Aug 14, 10:18 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Lee57 min
Aug 14, 10:35 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke55 min
Aug 14, 10:43 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake62 min
Aug 14, 10:57 PM EDTFlash Flood WarningRAHWayne2 hr
Aug 14, 11:06 PM EDTSevere Thunderstorm WarningRAHSampson, Wayne84 min
Aug 14, 11:20 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash, Wilson49 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.